Rheumatoid arthritis is an autoimmune condition, which means your immune system mistakenly attacks your body. In the case of rheumatoid arthritis, the body’s immune system targets affected joints, which leads to pain and swelling. “It may also cause more general symptoms, and inflammation in other parts of the body,” explains the NHS.
“And though they’re relatively high in fat and calories, studies show noshing on nuts promotes weight loss because their protein, fibre and monounsaturated fats are satiating,” adds the health body.
Why is it important to maintain a healthy weight if you have arthritis?
Carrying excess weight puts extra strain on your joints, thereby amplifying symptoms, notes the NHS.
Exercise is a useful way to maintain a healthy weight and it also brings direct benefits for mana
What is the best exercise to do?
According to the AF, yoga and tai chi are ancient practices that combine deep breathing, gentle, flowing movement, poses and meditation.
“Studies show that both practices have great benefits for people with rheumatoid arthritis,” says the health body.
You should also try weight training to take stress off weakened joints by strengthening the muscles around them, it recommends.
Other important self-help tips
“It’s important to take your medicine as instructed, even if you start to feel better, as medicine can help prevent flare-ups and reduce the risk of further problems, such as joint damage,” advises the NHS.
ging rheumatoid arthritis.
“Exercising regularly can help relieve stress, help keep your joints mobile, and strengthen the muscles supporting your joints,” explains the NHS.
If you have any questions or concerns about the medicine you’re taking or side effects, talk to your healthcare team, says the NHS.
“It may also be useful to read the information leaflet that comes with the medicine, as this tells you about possible interactions with other medicines or supplements,” says the health body.
It adds: “Check with your healthcare team before taking any over-the-counter remedies, such as painkillers or nutritional supplements. These may interfere with your medicine.”